Format

Send to

Choose Destination
Clin Toxicol (Phila). 2013 Jun;51(5):444-7. doi: 10.3109/15563650.2013.784774. Epub 2013 Apr 1.

Metformin overdose-induced hypoglycemia in the absence of other antidiabetic drugs.

Author information

1
San Francisco Division, California Poison Control System, University of California, San Francisco, CA, USA.

Abstract

CONTEXT:

Lactic acidosis is a well-recognized consequence of metformin. Hypoglycemia has been reported previously in metformin overdose, but the presence of other co-ingestions (e.g., a sulfonylurea) was not definitively excluded.

CASE DETAILS:

A 15-year-old girl ingested 75 g of metformin and 3 g of quetiapine. On examination in the emergency department 2 h later, she was drowsy but had normal vital signs. She developed lactic acidosis, hypotension, and recurrent and severe hypoglycemia (15 mg/dL and 20 mg/dL), requiring boluses of 50%dextrose. The first episode of hypoglycemia occurred approximately 4 h after ingestion. Serum metformin level 2 h after ingestion was 267 mg/L (therapeutic range, 0.465-2.5), and serum insulin was 2 mU/L (normal range, 6-35). Extensive laboratory investigation using high-resolution mass-spectrometry ruled out other possible hypoglycemic agents. She recovered after hemodialysis.

DISCUSSION:

Metformin overdose can cause severe hypoglycemia in the absence of other antidiabetic drugs. Potential mechanisms of metformin-induced hypoglycemia include decreased hepatic glucose production, decreased glucose absorption, and poor oral intake.

PMID:
23544622
DOI:
10.3109/15563650.2013.784774
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center